North Carolina, 2008

Hail and Damaging Wind in North Carolina, June 10, 2008

June 10, 2008 · NWS MHX · 2 events in 2 counties and zones

Very hot temperatures around 100 degrees inland from the beaches led to a very unstable atmosphere across eastern North Carolina. Isolated thunderstorms developed over the region during the afternoon with a couple producing severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Very hot temperatures around 100 degrees inland from the beaches led to a very unstable atmosphere across eastern North Carolina. Isolated thunderstorms developed over the region during the afternoon with a couple producing severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 10, 10:22 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 10, 10:22 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1122 AM EDT TUE JUN 10 2008

.SYNOPSIS...
STRONG RIDGING SURFACE AND ALOFT OVER THE EASTERN SEABOARD WILL
CONTINUE TO PRODUCE HOT TEMPERATURES AND DANGEROUS HEAT INDICES OVER
THE REGION TODAY. THE RIDGE WILL WEAKEN BUT STILL PREVAIL OVER THE
SE STATES THROUGH FRIDAY. A WEAK COLD FRONT WITH LIMITED MOISTURE
WILL SETTLE SOUTH ACROSS THE AREA WEDNESDAY AND THURSDAY WITH
TEMPERATURES RETURNING TO NEAR NORMAL AND ONLY A SMALL CHANCE FOR A
FEW SHOWERS AND THUNDERSTORMS. THE FRONT WILL DIMINISH FRIDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA SATURDAY. A COLD FRONT WILL
APPROACH THE AREA SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FCST TO REMOVE MORNING WORDING. MAIN ISSUES CONTINUE TO BE
LARGE WILDFIRE NEAR THE HYDE/TYRRELL/WASHINGTON COUNTY BORDER AREA
AND WIDELY SCATTERED TSTMS THIS AFTERNOON. VISIBILITIES HAVE
IMPROVED NEAR THE WILDFIRE...SO HAVE CHANGED AREAS OF SMOKE TO
PATCHY SMOKE FOR THE AFTERNOON HOURS. A FEW STRONG TSTMS FORMED
OVER SOUTHERN BEAUFORT COUNTY AND THE PAMLICO SOUND REGION BUT
HAVE QUICKLY DISSIPATED. GIVEN MORNING SOUNDING PARAMETERS
SHOWING MODIFIED CAPE VALUES IN THE 3000 TO 4000 J/KG RANGE AND
LIS OF -7 TO -10...PLUS APPRECIABLE DRY AIR IN THE LOWEST 100
MB...THINK ANY TSTMS THAT DEVELOP THIS AFTERNOON COULD QUICKLY
BECOME STRONG TO SEVERE WITH POTENTIAL FOR HAIL AND STRONG
DOWNBURST WINDS GIVEN WINDEX VALUES OF 69 KNOTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
WEAK FRONT WILL MOVE IN LATE TONIGHT AND PUSH S-SE WED MORNING
BRINGING END TO HEATWAVE. ANOTHER WEAK BOUNDARY WILL PUSH IN FROM N
LATE WED NIGHT. ENOUGH SUPPORT FOR 20/30 POPS DURING PERIOD...BUT
MAINLY FOR SRN SECTIONS ON THU.

MOS BLEND LOOKS GOOD FOR TEMPS. HIGHS STILL A FEW DEGS ABOVE NORMAL
ON WED BUT AROUND NORMAL THU.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NO CHANGE TO PREVIOUS FCST. HIGH PRES OVER AREA THEN MOVING E WILL
LEAD TO WARMING TEMPS FRI-SAT. FRONT WILL APPROACH FROM NW SUN BUT
STALL AND WEAKEN SUN NIGHT AND MON.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SKIES MCLR ACROSS TERMINALS ATTM WITH PERIODS OF FEW-SCT 6-8KFT
CLOUDS PSBL THRU AFTN. HZY CONDITIONS ALSO PERIODICALLY BRINGING MVFR
VSBYS TO MAINLY PGV/ISO. COLD FRONT WILL SINK S LATER TNT...WHICH
WILL BRING AN INCREASE IN CLOUDS. HOWEVER...STILL LOOKS LIKE VFR
CONDITIONS. ALSO CANT RULE OUT ISO TSTMS THIS AFTN THROUGH
THU...WITH BEST POTENTIAL APPEARING TO BE WED AFTN/EARLY EVENING AS
FRONT COMBINES WITH HEATING.

5-10KT S TO SW WINDS TODAY AND TONIGHT GO N TO NE FROM NW TO SE
BEHIND FRONT WED. LIGHT ELY WINDS TOMORROW NIGHT MAY DECOUPLE LATE.
THIS COULD POSE SOME SMOKE PROBLEMS AS PLUME FROM EVANS RD WILDFIRE
ADVECTS INTO AREA.

&&

.MARINE...
MINIMAL CHANGES THIS UPDATE...MAINLY TO SEPARATE SOUNDS BASED ON
CURRENT CONDS. SHORT RANGE GUIDANCE ALSO SUGGESTS WINDS IN THE
ALBEMARLE WILL GO MORE LIGHT S TO SE LATER THIS AFTN WITH HEATING
INFLUENCE...BEFORE GOING MORE SW TONIGHT AHEAD OF FRONT. OTHERWISE
LIGHT TO MODERATE SW TO S FLOW EXPECTED ELSEWHERE BTWN OFFSHORE HIGH
PRES AND EVENTUALLY MERGING THERMAL TROF/FRONT NW OF AREA TONIGHT.
THINK ALBEMARLE SOUND WILL SEE MOST INFLUENCE OF SMOKE TONIGHT WITH
S/SW FLOW DVLPG...BUT SMOKE EXPECTED TO SPREAD S/W WED BEHIND FRONT.
SEAS STAY MOSTLY SMALL SCALE IN THE 2-4 FT ZONE IN A MIX OF SHORT
PERIOD SW WIND WAVES AND SE BACKGROUND SWELL.

PREVIOUS DISCUSSION...
BOTH GFS/NAM SHOW HIGH SLIDING FURTHER OFFSHORE AS TROF
APPROACHES FROM THE W. WILL SEE SW WINDS ACROSS THE COASTAL WATERS
AGAIN TODAY AROUND 10 TO 15 KT. SOME CHANGE IN STORE LATE TNT AS
COLD FRONT SINKS S...SLOWLY PUSHING THROUGH WED. THERE WONT BE A
PRE- FRONTAL SURGE WITH THIS WEAK BOUNDARY...BUT WILL SEE A NE
SURGE BEHIND THE FRONT IN THE N AROUND 15 TO 20 KT. SURGE WILL
WEAKEN BUT WINDS WILL REMAIN NE THROUGH FRI AS A LOW DEVELOPS S OF
NOVA SCOTIA AND HIGH PRES BUILDS TO THE N. OVERALL...NO HEADLINE
CONDITIONS EXP THROUGH THE FCST PERIOD. OPC FCST PLEASANT BOATING
CONDITIONS FOR ADJACENT OFFSHORE WATERS AS WELL.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ029-044>047-
     079>081-090>095-098-103.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...MW/SJ
MARINE...MW/SJ
Hazardous weather outlook, Jun 10, 3:44 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
444 AM EDT TUE JUN 10 2008

NCZ029-044-079-080-090>095-098-110845-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-
444 AM EDT TUE JUN 10 2008

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO PRODUCE HEAT INDEX
VALUES OF AROUND 105 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ045>047-081-103-110845-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
444 AM EDT TUE JUN 10 2008

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO LEAD TO HEAT INDEX
VALUES OF AROUND 105 DEGREES TODAY. IN ADDITION TO THE HOT
WEATHER...MOTORISTS TRAVELING ON HIGHWAYS 64...264...94...158 AND
SURROUNDING ROADS SHOULD BE ADVISED OF AREAS OF SMOKE WHICH COULD
REDUCE VISIBILITIES TO LESS THAN ONE MILE THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMOKE FROM THE EVANS ROAD FIRE WILL AFFECT THE AREA FOR THE NEXT
FEW DAYS. DENSE SMOKE ADVISORIES MAY ALSO BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-110845-
OUTER BANKS HYDE-
444 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 8:41 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
941 AM EDT TUE JUN 10 2008

NCZ080-101445-
BEAUFORT-
941 AM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT COUNTY UNTIL 1045 AM
EDT...

AT 941 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTH CENTRAL
BEAUFORT COUNTY...OR ABOUT 20 MILES SOUTHEAST OF RIVER ROAD...MOVING
EAST AT 6 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SOUTH CREEK AT
1015 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BONNERTON...PAMLICO BEACH AND ROYAL.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Jun 10, 10:06 AM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1106 AM EDT TUE JUN 10 2008

NCZ046-047-081-102100-
TYRRELL-MAINLAND DARE-MAINLAND HYDE-
INCLUDING THE CITY OF...COLUMBIA
1106 AM EDT TUE JUN 10 2008

SMOKE FROM A LARGE WILDFIRE OVER SOUTHERN TYRRELL...NORTHERN HYDE
AND SOUTHERN WASHINGTON COUNTIES WILL CONTINUE TO PRODUCE REDUCED
VISIBILITIES OVER PORTIONS OF THE AREA THIS AFTERNOON. LIGHT WEST
WINDS WILL PUSH SMOKE TOWARD THE ALLIGATOR RIVER. WINDS WILL
BECOME MORE SOUTH TO SOUTHWESTERLY THIS AFTERNOON WHICH WILL PUSH
SMOKE TO THE HIGHWAY 64 CORRIDOR AND AFFECT THE COMMUNITIES OF
CRESWELL...COLUMBIA AND TRAVIS. VISIBILITIES WILL BE REDUCED TO
ONE MILE OR LESS AT TIMES ALONG PORTIONS OF HIGHWAY 64...94 AND
264...AS WELL AS OTHER LOCAL ROADS.

MOTORISTS IN THESE AREAS ARE URGED TO BE ALERT FOR SUDDENTLY REDUCED
VISIBILITIES. SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY
OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS REQUIRED.

11
Special weather statement, Jun 10, 1:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
212 PM EDT TUE JUN 10 2008

NCZ046-081-101915-
TYRRELL-WESTERN HYDE-
212 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND TYRRELL COUNTIES UNTIL
315 PM EDT...

AT 212 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTH CENTRAL
TYRRELL COUNTY...OR ABOUT 19 MILES NORTH OF SWANQUARTER...MOVING EAST
AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL NORTHERN HYDE
COUNTY AT 230 PM EDT. RURAL SOUTHEASTERN TYRRELL COUNTY AT 240 PM
EDT. RURAL NORTHEASTERN HYDE COUNTY AT 250 PM EDT. RURAL EASTERN HYDE
COUNTY AT 300 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE ALLIGATOR LAKE...GUM NECK AND KILKENNY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The radar

The Morehead City radar (KMHX), 110 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hyde

When
June 10, 2:00 PM EST
Where
Hyde County, 9.71 mi NNW of Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.650, -76.320

Trees blown down along New Lake road.

Hail, Pitt

When
June 10, 4:00 PM EST
Where
Pitt County, 1.12 mi E of Winterville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.530, -77.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97417, 97416.